Hail, Otoe
- When
- June 16, 10:51 PM CST
- Where
- Otoe County, 1.05 mi E of Nebraska City Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.670, -95.850
Scattered thunderstorms developed in eastern Nebraska on the nose of a low-level jet during the late evening hours of June 16. The storms produced a few reports of large hail before either dissipating or moving out of the region by the early morning hours of the 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Scattered thunderstorms developed in eastern Nebraska on the nose of a low-level jet during the late evening hours of June 16. The storms produced a few reports of large hail before either dissipating or moving out of the region by the early morning hours of the 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 16, 8:32 PM CST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 932 PM CDT THU JUN 16 2011 .UPDATE... UPDATED TO INCREASE POPS TONIGHT...ESPECIALLY WESTERN ZONES. && .DISCUSSION... WITH TWO LINEAR MCSS BEARING DOWN ON CENTRAL NEBRASKA AND ISOLATED CONVECTION DEVELOPING AHEAD OF THERE...UPPED POPS INTO LIKELY CATEGORY MUCH OF THE CWA FOR TONIGHT. ACTIVITY SHOULD HAVE LITTLE TROUBLE WORKING INTO WRN ZONES AT LEAST AND PROBABLY ALL AREAS AS LOW LEVEL JET FOCUSES IN ON H85 BOUNDARY ACROSS SRN NEBR AND SECONDARY ONE SUBJECTIVELY PLACED IN THE VICINITY OF NRN NEBR. CHERMOK && .PREV DISCUSSION... /ISSUED 309 PM CDT THU JUN 16 2011/ SHORT TERM...TONIGHT THROUGH SUNDAY. MAIN UPPER TROUGH ACROSS THE NORTHERN ROCKIES WHERE THE GREATEST HEIGHT FALLS EXIST. MEANWHILE... A WEAK AREA OF LOW PRESSURE ACROSS WESTERN SOUTH DAKOTA WILL BE ONE FOCUS FOR THUNDERSTORM DEVELOPMENT TONIGHT...LIKELY TRIGGERING THUNDERSTORMS TO OUR NORTHWEST...THAT WOULD AFFECT THE NORTHWESTERN FORECAST AREA EVENTUALLY OVERNIGHT. AT THE SAME TIME...A WARM FRONT TO THE SOUTH OF THE AREA ACROSS CENTRAL KANSAS...LIFTING NORTHWARD... COMBINED WITH A STRENGTHENING LOW LEVEL JET AND DECENT MOISTURE ADVECTION...SHOULD ALLOW A COMPLEX OF THUNDERSTORMS TO DEVELOP ALONG THE I80 CORRIDOR...WITH LOCALLY HEAVY RAINS POSSIBLE. THIS WOULD ESSENTIALLY PUT RAINS OF ONE HALF TO ONE INCH INTO THE MISSOURI RIVER BASIN BELOW GAVINS POINT DAM. WHILE NOT CONTRIBUTING TO A FLASH FLOOD THREAT...BUT LOCALLY HEAVY RAINS ARE OBVIOUSLY A CONCERN REGARDING THE LEVEES. INVERTED TROUGH/COLD FRONT MOVES INTO/THROUGH THE FORECAST AREA ON FRIDAY...AND THIS WILL BE A CONTINUED FOCUS FOR THUNDERSTORMS... ESPECIALLY IN THE AFTERNOON AND EVENING...BUT THEN PROBABLY MAINLY DRY FRIDAY NIGHT AS HIGH PRESSURE BUILDS IN. THINK SATURDAY WILL BE MOSTLY DRY AS WELL...ALTHOUGH THE NEXT APPROACHING WAVE COULD BEGIN TO MOVE IN...BUT WOULD PROBABLY HOLD OFF UNTIL SATURDAY NIGHT AND SUNDAY. LONG TERM...SUNDAY NIGHT THROUGH THURSDAY. WARM FRONT SOUTH OF THE REGION WILL BEGIN LIFTING NORTHWARD AT THE BEGINNING OF THE PERIOD WHILE MEAN TROUGH RELOADS ACROSS THE CENTRAL ROCKIES. ITS NOT A PATTERN TOO DISSIMILAR FROM WHATS HAPPENING TODAY...WHICH COULD RESULT IN CONVECTION ALONG/NORTH OF THE FRONT SUNDAY NIGHT...WITH ADDITIONAL CONVECTION MONDAY AS A COLD FRONT MOVES INTO AREA THAT COULD LINGER INTO TUESDAY. UPPER TROUGH FINALLY MOVES IN TUESDAY NIGHT AND WHILE IT COULD TOUCH OF AN ISOLATED STORM OR TWO...THE THREAT SHOULD END BY DAYBREAK WEDNESDAY. THIS WILL RESULT IN NORTHERLY SURFACE FLOW AND COOLER TEMPERATURES TOWARD THE END OF THE WEEK...ALTHOUGH SMALL CHANCE FOR ADDITIONAL STORMS COMES ON THURSDAY AS ANOTHER WEAK SUBTLE WAVE MOVES THROUGH THE REGION...BUT CONFIDENCE IS FAIRLY LOW BY THAT TIME. DEWALD AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAFS THE SKY WILL CONTINUE TO CLEAR FROM WEST TO EAST EARLY THIS AFTERNOON WITH VFR CONDITIONS ANTICIPATED AT ALL THREE TERMINALS. BY THIS EVENING...AN AREA OF LOW PRESSURE OVER WESTERN KANSAS WILL AID IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF WESTERN AND CENTRAL NEBRASKA. QUESTIONS REMAIN WITH REGARD TO SPATIAL/TEMPORAL DETAILS BUT CONFIDENCE IS HIGH ENOUGH TO INCLUDE MENTION FOR THIS ISSUANCE. FEEL GREATEST OPPORTUNITY FOR CONVECTION WILL BE GENERALLY BETWEEN 03Z AND 12Z. ONCE CONVECTION COMES TO AN END...VFR CONDITIONS WILL PREVAIL THROUGH THE BALANCE OF THE EFFECTIVE PERIOD WITH EAST/SOUTHEASTERLY WINDS AND JUST A FEW MID-LEVEL CLOUDS. FOLTZ && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 458 PM CDT THU JUN 16 2011 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171200- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 458 PM CDT THU JUN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE BY LATE EVENING AND OVERNIGHT AS A LOW LEVEL JET STRENGTHENS ACROSS THE REGION. LARGE HAIL AND GUSTY WINDS WOULD BE THE PRIMARY HAZARDS. ADDITIONAL THUNDERSTORMS WOULD BE POSSIBLE FRIDAY AS A COLD FRONT MOVES INTO THE AREA. MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER RESULTING IN NUMEROUS ROADS REMAINING CLOSED NEAR THE RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SOMEWHAT ACTIVE PATTERN WILL PERSIST ACROSS THE REGION THROUGH NEXT WEEK AS A SERIES OF DISTURBANCES MOVE THROUGH THE PLAINS. THESE DISTURBANCES WILL PERIODICALLY LIFT A WARM FRONT NORTH THROUGH THE REGION FOLLOWED BY COLD FRONTS THAT WILL WEAKEN AND SLOW DOWN AS THEY MOVE ACROSS THE AREA. SATURDAY APPEARS TO BE MAINLY DRY...AS DOES WEDNESDAY. MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER THROUGH THE REMAINDER OF THE SUMMER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS GENERALLY NOT EXPECTED TONIGHT DUE TO THE VERY LATE DEVELOPMENT OF STORMS...BUT PLEASE REPORT SEVERE WEATHER IF IT OCCURS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1144 PM CDT THU JUN 16 2011 IAZ090-NEZ067-068-170515- CASS NE-FREMONT IA-OTOE NE- 1144 PM CDT THU JUN 16 2011 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN OTOE...SOUTHEASTERN CASS AND NORTHWESTERN FREMONT COUNTIES UNTIL 1215 AM CDT... AT 1140 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR NEBRASKA CITY...OR 30 MILES NORTHWEST OF TARKIO...MOVING NORTH AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... NEBRASKA CITY... UNION... THURMAN... THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CHERMOK
The Omaha radar (KOAX), 84 km away, was scanning. The volume nearest the first event began at 04:50 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300830, 300831.